Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Wilmington, OH

May 27, 2004Montgomery County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 27, 2004, 6:31 PM EDT for Montgomery County, Ohio. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 6:31 PM EDT (22:31 UTC)
Expired
May 27, 2004, 7:30 PM EDT
In force
59 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Montgomery County, OH

The radar

The Cincinnati radar (KILN), 61 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:56 PM EDTHAIL 0.88New Lebanon, OH
May 27, 7:12 PM EDTTSTM WND DMGVerona, OHTREES DOWN ON REYNOLDS ROAD AND IN FRONT OF LOCAL FIRE DEPARTMENT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 272231
SVRILN
OHC113-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
631 PM EDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN OHIO

* UNTIL 730 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED 9 MILES WEST OF
  ENGLEWOOD...OR ABOUT 9 MILES SOUTHWEST OF WEST MILTON...AND MOVING
  SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEST CARROLLTON...
  VANDALIA...
  TROTWOOD...
  MIAMISBURG...
  KETTERING...
  HUBER HEIGHTS...
  DAYTON...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3998 8445 3984 8459 3958 8433 3960 8410
      3987 8406

$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:45 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 27, 4:45 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
445 PM EDT THU MAY 27 2004

.SHORT TERM...
CONVECTION HAS DEVELOPED IN CONVERGENT ZONE IN CENTRAL INDIANA.
FURTHER THUNDERSTORM ACTIVITY IS OCCURRING FURTHER WEST IN
MISSOURI. EXPECT AN INCREASE IN CONVECTION THROUGH THE EVENING WITH
THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. CANNOT RULE OUT
FLOODING IN THE NORTHERN ZONES AS STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL. BUT THE WIDESPREAD THREAT REMAINS
IN SOUTHERN THIRD OF COUNTIES WHERE 1 HOUR FLASH FLOOD GUIDANCE IS
1/2 INCH OR LESS. SO HAVE EXTENDED FLOOD WATCH THERE THROUGH 4 AM
EDT.

FRONT WILL BE MOVING THROUGH OVERNIGHT WHICH WILL BRING THE
PRECIPITATION TO AN END. ALTHOUGH HAVE HELD ONTO A SLIGHT CHANCE IN
FAR SOUTHERN ZONES FOR EARLY FRIDAY MORNING. HIGH PRESSURE BUILDING
IN FROM THE NORTHWEST WILL BRING A DRIER AIRMASS. FRONT WILL THEN
BEGIN RETURNING NORTH ON SATURDAY NIGHT. WITH INCREASING MOISTURE
AND THE BOUNDARY NEARBY CANNOT RULE OUT SOME PRECIPITATION IN
SOUTHWEST ZONES LATE THAT NIGHT.

&&

.LONG TERM...
PERSISTENT FRNTL BNDRY MAKES RETURN TO REGION SUN WITH WARM HUMID
AIRMASS AND POTENTIAL FOR CONVECTION.  IT WILL LIFT NORTH AS A WARM
FRNT IN RESPONSE TO AN INTENSIFYING SFC LO OVER UPR MISSISSIPPI
VLY.  AS SFC LO OCCLUDES AND DEEP UPR TROF SHIFT INTO OH VLY
MON...STRONG COLD FRNT WILL SWING THRU FCST AREA WITH CHANCE FOR
TSTMS.  THIS LOOKS TO BE AN IDEAL SETUP FOR SVR WX...AND WILL HAVE
TO BE MONITORED OVER THE UPCOMING HOLIDAY WEEKEND.  ONE MAJOR FACTOR
FOR SVR WILL BE TIMING OF FROPA WHICH EXTENDED MODELS DIFFER ON.
00Z GFS LESS AMPLIFIED WITH UPR FLO PATTERN...AND THUS MORE
PROGRESSIVE WITH FROPA (EAST OF REGION BY ERLY MON AFTN).
ECMWF/UKMET BOTH MORE AMPLIFIED AND SLOWER WITH FROPA ACRS FCST AREA
DURING THE AFTN.  WITH RECENT MODEL TRENDS SUPPORTING SLOWER
SOLN...HAVE KEPT POPS ACRS REGION FOR GOOD PART OF DAY.  WHILE THIS
WOULD ALLOW FOR MORE SFC HEATING AND BETTER INSTABILITY ACRS FCST
AREA...STRONG DYNAMICS WITH SYSTEM INDCG POTENTIAL FOR SVR
REGARDLESS IF FROPA OCCURS DURING MORNING OR AFTN.

PATTERN SHIFT FOR OH VLY AND LWR GRT LKS FOR REMAINDER OF EXTND AS
DVLPG UPR LVL RIDGE ACRS WESTERN CONUS ALLOWS BROAD UPR TROF TO DVLP
ACRS EASTERN HALF OF COUNTRY.  SECONDARY FROPA FOR TUES WILL BRING
CHC SHRA/TSTMS AND REINFORCING SHOT OF COOLER/DRIER AIR. ALL MODELS
ARE LESS AMPLIFIED THAN PREV DAYS RUNS WITH UPR TROF...AND AS A
RESULT HAVE LOWERED POPS AND RAISED TEMPS A BIT WED/THURS.  NW FLO
WILL BRING PLEASANT CONDITIONS WITH NEAR/SLIGHTLY BLO NORMAL TEMPS
AND GENERALLY DRY WX.  RYAN

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH 4 AM EDT INZ073>075.
KY...FLOOD WATCH THROUGH 4 AM EDT KYZ089>100.
OH...FLOOD WATCH THROUGH 4 AM EDT OHZ077>082-088.

&&
Hazardous weather outlook, May 27, 5:12 AM EDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT THU MAY 27 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271111-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
512 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN
KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND
FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA...
NORTHERN KENTUCKY AND SOUTHERN OHIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY...
WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION.
REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

AR

In the hours before

Local storm report, May 27, 5:12 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
512 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             NEW BREMEN              40.44N 84.38W
05/27/2004  1.00 INCH        AUGLAIZE           OH   AMATEUR RADIO

&&

HUGHES
Local storm report, May 27, 5:19 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
519 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             HOLLANSBURG             40.00N 84.79W
05/27/2004  1.00 INCH        DARKE              OH   TRAINED SPOTTER

&&

HUGHES
Local storm report, May 27, 5:30 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
530 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     VERONA                  39.90N 84.49W
05/27/2004                   PREBLE             OH   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0526 PM     HAIL             ENGLEWOOD               39.86N 84.31W
05/27/2004  0.88 INCH        MONTGOMERY         OH   TRAINED SPOTTER

&&

END
Local storm report, May 27, 5:40 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
540 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             WEST MILTON             39.95N 84.33W
05/27/2004  1.00 INCH        MIAMI              OH   TRAINED SPOTTER

&&

HUGHES
Local storm report, May 27, 6:02 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 E KETTERING           39.70N 84.09W
05/27/2004  0.88 INCH        GREENE             OH   TRAINED SPOTTER

&&
NICKEL SIZED HAIL COVERING THE GROUND

HUGHES
Local storm report, May 27, 6:03 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
603 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     3 E KETTERING           39.70N 84.09W
05/27/2004  60 MPH           GREENE             OH   AMATEUR RADIO

&&

HUGHES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:36 PM EDTSevere Thunderstorm WarningILNDarke54 min
May 27, 5:00 PM EDTSevere Thunderstorm WarningILNPreble60 min
May 27, 5:03 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby42 min
May 27, 5:10 PM EDTSevere Thunderstorm WarningILNMontgomery65 min
May 27, 5:15 PM EDTSevere Thunderstorm WarningILNMiami60 min
May 27, 5:31 PM EDTSevere Thunderstorm WarningILNClark, Greene59 min
May 27, 6:03 PM EDTSevere Thunderstorm WarningILNClinton57 min
May 27, 6:04 PM EDTSevere Thunderstorm WarningILNDarke56 min
May 27, 6:06 PM EDTSevere Thunderstorm WarningILNWarren24 min
May 27, 6:17 PM EDTSevere Thunderstorm WarningILNFayette58 min
May 27, 6:19 PM EDTSevere Thunderstorm WarningILNPreble56 min
May 27, 6:33 PM EDTTornado WarningILNFayette27 min
May 27, 6:45 PM EDTTornado WarningILNRoss60 min
May 27, 6:56 PM EDTSevere Thunderstorm WarningILNGreene64 min
May 27, 7:18 PM EDTSevere Thunderstorm WarningILNClinton57 min
May 27, 7:27 PM EDTSevere Thunderstorm WarningILNAdams63 min
May 27, 7:31 PM EDTSevere Thunderstorm WarningILNFayette59 min
May 27, 7:36 PM EDTSevere Thunderstorm WarningILNPike24 min
May 27, 7:39 PM EDTSevere Thunderstorm WarningILNScioto36 min
May 27, 7:42 PM EDTSevere Thunderstorm WarningILNPreble33 min
May 27, 7:47 PM EDTSevere Thunderstorm WarningILNHighland43 min
May 27, 7:56 PM EDTSevere Thunderstorm WarningILNRoss64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.